Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 20, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 1, 2018, 8:02 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 2, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 8:02 PM EDT (00:02 UTC)
- In effect from
- Aug 2, 2018, 6:00 AM EDT
- Expired
- Aug 2, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1576 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
523 WHUS42 KILM 020002 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 802 PM EDT Wed Aug 1 2018 NCZ106-108-SCZ054-056-021000- /O.EXP.KILM.BH.S.0019.000000T0000Z-180802T0000Z/ /O.NEW.KILM.BH.S.0020.180802T1000Z-180803T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 802 PM EDT Wed Aug 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through Wednesday evening. Southerly winds around 10 to 15 knots will continue to produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
2 follow-up statements
989 WHUS42 KILM 020927 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 527 AM EDT Thu Aug 2 2018 NCZ106-108-SCZ054-056-030000- /O.CON.KILM.BH.S.0020.180802T1000Z-180803T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 527 AM EDT Thu Aug 2 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through Thursday evening. Southerly winds around 10 to 15 knots will continue to produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 43
761 WHUS42 KILM 030001 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 801 PM EDT Thu Aug 2 2018 NCZ106-108-SCZ054-056-030115- /O.EXP.KILM.BH.S.0020.000000T0000Z-180803T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 801 PM EDT Thu Aug 2 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Southerly winds will weaken Friday, reducing longshore current strengths from strong to moderate on east-facing beaches. $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 1, 7:05 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 1, 7:05 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
705 PM EDT Wed Aug 1 2018
.SYNOPSIS...
Deep tropical moisture will shift inland through mid-week as a ridge
builds westward from the Atlantic. This will push the most active
weather farther inland with a return to more localized shower and
thunderstorms, especially along the coast. The trend toward more
localized thunderstorm activity will continue into early next week
as high pressure takes residence over the Carolinas.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM Wednesday...Not much change expected to the synoptic
pattern through Thursday. The mid and upper-level trough centered
over the Mississippi River will remain, but begin to fill. Off the
coast, a ridge will persist surface-aloft, with a weak mid/upper low
circulating around its southern periphery. Shower and thunderstorm
activity should diminish late this evening, then better chances
developing across the coastal counties after midnight as marine
activity migrates onshore. This should lead into scattered
convection over the eastern 1/3 of the forecast area in the 12-16Z
time frame Thursday, with the focus shifting inland after noon.
Also, precipitable water values will increase slightly by Thursday,
exceeding 2" across most of the forecast area. This may lend to
greater coverage of showers and thunderstorms than we are seeing
this afternoon, with locally heavy downpours.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Wednesday...Deep layer southerly flow continues through
the period as large high pressure sits offshore both surface and
aloft while mid level trough remains to our west. Deep moisture
within this flow had been pushed to our west but there will be a
small shift back eastward as some mid level energy ejects out of the
trough to our west-most pronounced early in the period. Forecast
soundings show PW values surging back above 2 inches. Later on
Friday and into Friday night as a large shortwave moves off to the
northeast around the Atlantic High the ridge itself begins to assert
itself back into the Carolinas. Daytime temps still a few degrees
below climatology as cloud cover may be fairly widespread. The
convection-inhibiting inversion formed by the ridge looks too weak
and too late in the day Friday to be very effective and the
afternoon appears quite unsettled. With the loss of heating and the
continued westward push of the upper ridge Friday night will see a
considerable decrease in radar coverage.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...The center of a mid/upper level ridge will
build westward from the adjacent Atlantic waters across NC this
weekend. The ridge will preside across the Carolinas Monday before
drifting southward across FL and the northeast Gulf of Mexico
Tuesday as a mid/upper trough attempts to become established across
the eastern United States. Surface high pressure will ridge in from
the east as well, while weak inland troughing develops. There will
be some weak lift from the sea breeze each day, as well as the
inland trough however the precipitable water will lower to 1.8
inches or less from the latter half of Saturday through Tuesday.
Thus, not expecting much in the way of areal coverage with any
storms during the extended, other than typical diurnal activity. As
heights increase with the building ridge aloft high temperatures
will increase through the first part of next week, likely getting a
few degrees above climatology Sunday and Monday.
&&
.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
As of 00Z...Scattered showers continue streaming across the area
and have a 50% chance of impacting the TAF sites for a brief
time as the cells are moving to the north-northeast at 15 to 20
knots. Expect mainly VFR conditions with possible MVFR
conditions if a show does move of the airports. Also, the is
chance to see MVFR conditions from BR generally after 08 UTC.
IFR ceilings are possible after 08 UTC mainly at KFLO but
confidence is not high so went with scattered deck around 700
feet.
Extended Outlook...MVFR/IFR from scattered to numerous SHRA/TSRA
each afternoon and evening across all sites through Friday.
Lesser chances for showers and storms over the weekend.
&&
.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 230 PM Wednesday...Surface high pressure offshore will dictate
conditions over the waters through Thursday. Southerly flow will
persist on the order of 15 knots. Isolated showers and thunderstorms
embedded within the moist and unstable tropical flow should become a
little more numerous after midnight, then weaken after sunrise as
the focus for convection shifts inland. Seas will generally remain
in a 3-4 ft range.
SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Wednesday...Little change on surface weather maps
through the period as a large area of high pressure sits nearly
stationary across much of the western Atlantic. Wind will remain in
the 10-15kt range out of the south much of the time and with
stronger flow aloft gusts to 20kt should be quite common. Seas will
average 3-4 ft.
LONG TERM /SATURDAY THROUGH MONDAY/...
As of 230 PM Wednesday...Surface high pressure just east of the
waters will help to maintain southerly flow Saturday and Sunday.
The ridge will building south and weaken during Monday with
southwest to west flow possible late in the period. Seas 3 ft or
less through the period with only isolated to widely scattered
convection possible, especially overnight into the early
morning this weekend.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
NEAR TERM...CRM
SHORT TERM...MBB
LONG TERM...SRP
AVIATION...RHHazardous weather outlook, Aug 1, 3:38 AM EDT, 16 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 338 AM EDT Wed Aug 1 2018 NCZ110-020745- Coastal Brunswick- 338 AM EDT Wed Aug 1 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-020745- Coastal Pender-Coastal New Hanover-Coastal Horry- 338 AM EDT Wed Aug 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-020745- Coastal Georgetown- 338 AM EDT Wed Aug 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 020745- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 338 AM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-020745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 338 AM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 2:27 PM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
227 PM EDT WED AUG 1 2018
SCZ039-011900-
Williamsburg SC-
227 PM EDT WED AUG 1 2018
...SPECIAL WEATHER STATEMENT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gourdin, or 14 miles southwest of Kingstree, moving northeast at 35
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kingstree, Hemingway, Salters, Hebron, Cades, Gourdin, Henry,
Indiantown, Lane, Greeleyville, Stuckey and Williamsburg Regional
Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3372 7998 3376 7999 3378 7998 3382 7991
3388 7988 3388 7984 3384 7980 3383 7974
3381 7969 3382 7964 3381 7963 3378 7950
3378 7944 3382 7938 3378 7933 3343 7988
3344 7989 3350 7997 3351 8008 3350 8010
TIME...MOT...LOC 1827Z 203DEG 33KT 3352 7998
MBBSpecial weather statement, Aug 1, 2:41 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
241 PM EDT WED AUG 1 2018
NCZ087-096-011915-
Robeson NC-Bladen NC-
241 PM EDT WED AUG 1 2018
...SPECIAL WEATHER STATEMENT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barker Ten Mile, or near Lumberton, moving northeast at 50 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Lumberton, St. Pauls, Smiths, Rex, Howellsville, Tolarsville, Duart,
Hestertown, Robeson Community College, Tobermory, Barker Ten Mile,
Jerome, Parkton and Southeastern Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3490 7894 3488 7892 3486 7893 3484 7890
3485 7883 3485 7873 3456 7893 3464 7913
3495 7903
TIME...MOT...LOC 1841Z 206DEG 43KT 3468 7899
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:14 PM EDT | Areal Flood Advisory | ILM | Columbus, Robeson | 61 min |
| Aug 2, 12:47 PM EDT | Areal Flood Advisory | ILM | Bladen, Robeson | 58 min |
| Aug 2, 1:11 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 34 min |
| Aug 2, 11:29 AM EDT | Areal Flood Advisory | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 61 min |
| Aug 2, 2:11 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 64 min |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.